Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 25, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2013, 8:41 PM CDT for 5 counties in Iowa. It was in force for 64 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2013, 8:41 PM CDT (01:41 UTC)
- Expired
- May 19, 2013, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:41 PM CDT | HAIL 0.5 | Charles City, IA | |
| May 19, 9:15 PM CDT | TSTM WND DMG | New Hampton, IA | NUMEROUS TREES AND POWER LINES DOWN ACROSS NEW HAMPTON. SEVERAL HOMES HAVE GARAGES DAMAGED. OTHER BUILDINGS IN TOWN HEAVILY DAMAGED. A GRAIN ELEVATOR IN FREDERICKSBURG WAS DAMAGED. |
| May 19, 9:24 PM CDT | TSTM WND DMG | New Hampton, IA | TREE BRANCHES DOWN...BLOCKING A FEW STREETS. |
| May 19, 9:30 PM CDT | TSTM WND DMG | Calmar, IA | MANY LARGE TREES WERE SNAPPED OFF QUITE A DISTANCE ABOVE THE GROUND IN THE SOUTHWEST AND NORTHEAST PORTIONS OF TOWN. SOME HOUSES HAD THEIR SIDING RIPPED OFF AND LOST SHINGLES FROM THEIR ROOFS. THE ALL-TERRAIN DEALERSHIP ON THE EDGE OF TOWN ALSO HAD SOME DAMAGE |
| May 19, 9:34 PM CDT | TSTM WND DMG | Calmar, IA | TREE BRANCHES DOWN ON POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:10 PM CDT | Tornado Watch | SPC | 8 hr |
| May 19, 8:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
792
WUUS53 KARX 200141
SVRARX
IAC037-065-067-089-191-200245-
/O.NEW.KARX.SV.W.0025.130520T0141Z-130520T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
841 PM CDT SUN MAY 19 2013
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHICKASAW COUNTY IN NORTHEAST IOWA...
NORTHWESTERN FAYETTE COUNTY IN NORTHEAST IOWA...
EASTERN FLOYD COUNTY IN NORTH CENTRAL IOWA...
HOWARD COUNTY IN NORTHEAST IOWA...
NORTHWESTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...
* UNTIL 945 PM CDT
* AT 840 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM GREENE TO 5 MILES EAST OF CLARKSVILLE TO 5
MILES NORTHWEST OF CEDAR FALLS...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NASHUA AROUND 850 PM CDT.
CHARLES CITY AND IONIA AROUND 900 PM CDT.
NEW HAMPTON AROUND 905 PM CDT.
JERICO AND FREDERICKSBURG AROUND 915 PM CDT.
LAWLER AROUND 920 PM CDT.
WAUCOMA AND PROTIVIN AROUND 925 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE HIGHWAY 14 AND COUNTY ROAD B
60...COUNTY ROADS B 60 AND T 64...OAKWOOD...MIDWAY...BRADFORD...
HOWARDS WOOD RECREATIONAL AREA...BUNNS WOODS COUNTY PARK...RIVER
RANCH CAMPGROUND...REPUBLIC AND CARRVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
4350 9161 4347 9161 4325 9179 4290 9212
4291 9285
TIME...MOT...LOC 0141Z 214DEG 47KT 4287 9280 4281 9256
4259 9250
HAIL...<.75IN
WIND...60MPH
$$
RIECK5 follow-up statements
075
WWUS53 KARX 200156
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT SUN MAY 19 2013
IAC037-065-067-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FLOYD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
856 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE...EASTERN FLOYD AND
HOWARD COUNTIES UNTIL 945 PM CDT...
AT 854 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHARLES CITY TO IONIA TO WAVERLY...AND MOVING
NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEW HAMPTON AROUND 905 PM CDT.
FREDERICKSBURG AROUND 910 PM CDT.
JERICO AND ELMA AROUND 915 PM CDT.
LAWLER AROUND 920 PM CDT.
WAUCOMA AND PROTIVIN AROUND 925 PM CDT.
LIME SPRINGS AND FORT ATKINSON AROUND 930 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE HIGHWAY 18 63 AND COUNTY B
54...DEERFIELD...NEW HAMPTON AIRPORT...COUNTY ROADS B 28 AND V 18...
WILLIAMSTOWN...NORTH WASHINGTON...DEVON...COLWELL...COUNTY B 17 AND
BELL AVENUE AND HIGHWAY 63 AND COUNTY B 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
4350 9161 4347 9161 4325 9179 4290 9212
4291 9285
TIME...MOT...LOC 0156Z 214DEG 47KT 4307 9268 4301 9244
4279 9238
HAIL...<.75IN
WIND...60MPH
$$
RIECK922
WWUS53 KARX 200204
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
904 PM CDT SUN MAY 19 2013
IAC037-065-067-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FLOYD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
904 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE...EASTERN FLOYD AND
HOWARD COUNTIES UNTIL 945 PM CDT...
AT 901 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHARLES CITY TO NEW HAMPTON TO TRIPOLI...AND
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
SEVERE THUNDERSTORMS WILL BE NEAR...
JERICO AND FREDERICKSBURG AROUND 915 PM CDT.
LAWLER AROUND 920 PM CDT.
WAUCOMA AND PROTIVIN AROUND 925 PM CDT.
LIME SPRINGS AND CRESCO AROUND 930 PM CDT.
SPILLVILLE AND RIDGEWAY AROUND 935 PM CDT.
DECORAH AROUND 945 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE BOYD...ALTA VISTA...COUNTY
ROADS B 54 AND V 56...JACKSONVILLE...LYLAHS MARSH COUNTY PARK AND
HIGHWAY 18 AND COUNTY V 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
4350 9161 4347 9161 4325 9179 4290 9212
4291 9285
TIME...MOT...LOC 0203Z 214DEG 47KT 4315 9261 4308 9237
4286 9231
HAIL...<.75IN
WIND...60MPH
$$
RIECK242
WWUS53 KARX 200212
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
912 PM CDT SUN MAY 19 2013
IAC037-065-067-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FLOYD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
912 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE...EASTERN FLOYD AND
HOWARD COUNTIES UNTIL 945 PM CDT...
AT 911 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM ELMA TO JERICO TO FREDERICKSBURG...AND MOVING
NORTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
SEVERE THUNDERSTORMS WILL BE NEAR...
WAUCOMA AROUND 920 PM CDT.
PROTIVIN AND FORT ATKINSON AROUND 925 PM CDT.
CALMAR AND SPILLVILLE AROUND 930 PM CDT.
RIDGEWAY AROUND 935 PM CDT.
DECORAH AROUND 940 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WAUCOMA
CAMPGROUND......SCHLEY...SAUDE...MAPLE LEAF...LITTLE
TURKEY...JACKSON JUNCTION...SARATOGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4322 9263 4322 9256 4330 9256 4350 9237
4350 9161 4347 9161 4325 9179 4290 9212
4291 9285
TIME...MOT...LOC 0212Z 214DEG 47KT 4324 9251 4323 9229
4303 9218
HAIL...<.75IN
WIND...70MPH
$$
RIECK740
WWUS53 KARX 200231
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 PM CDT SUN MAY 19 2013
IAC067-200240-
/O.CAN.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
FLOYD IA-
931 PM CDT SUN MAY 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FLOYD COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.
LAT...LON 4350 9237 4350 9161 4347 9161 4325 9179
4290 9212 4291 9234 4314 9238 4320 9256
4323 9256 4330 9256
TIME...MOT...LOC 0230Z 214DEG 47KT 4344 9233 4342 9211
4322 9200
$$
IAC037-065-089-191-200245-
/O.CON.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
931 PM CDT SUN MAY 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WINNESHIEK...CHICKASAW...NORTHWESTERN FAYETTE AND HOWARD COUNTIES
UNTIL 945 PM CDT...
AT 925 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 7 MILES SOUTHWEST OF LIME SPRINGS TO CRESCO TO
PROTIVIN...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 923 PM...PUBLIC REPORTED TREES DOWN ACROSS
STREETS IN NEW HAMPTON.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
SEVERE THUNDERSTORMS WILL BE NEAR...
RIDGEWAY AROUND 935 PM CDT.
DECORAH AROUND 940 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE HARVEST FARM
CAMPGROUND...KENDALLVILLE...CHIMNEY ROCK
CAMPGROUND...BLUFFTON...BURR OAK AND HESPER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4350 9237 4350 9161 4347 9161 4325 9179
4290 9212 4291 9234 4314 9238 4320 9256
4323 9256 4330 9256
TIME...MOT...LOC 0230Z 214DEG 47KT 4344 9233 4342 9211
4322 9200
HAIL...<.75IN
WIND...70MPH
$$
RIECK083
WWUS53 KARX 200242
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 PM CDT SUN MAY 19 2013
IAC037-065-089-191-200251-
/O.EXP.KARX.SV.W.0025.000000T0000Z-130520T0245Z/
HOWARD IA-FAYETTE IA-CHICKASAW IA-WINNESHIEK IA-
942 PM CDT SUN MAY 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINNESHIEK...
CHICKASAW...NORTHWESTERN FAYETTE AND HOWARD COUNTIES WILL EXPIRE AT
945 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. STRONG TO SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE
THIS EVENING.
LAT...LON 4350 9237 4350 9161 4347 9161 4325 9179
4290 9212 4291 9234 4314 9238 4320 9256
4323 9256 4330 9256
TIME...MOT...LOC 0241Z 214DEG 47KT 4356 9222 4354 9200
4334 9189
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 8:00 PM CDT, 41 minutes earlier.
Area forecast discussion, May 19, 8:00 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT SUN MAY 19 2013
.MESOSCALE DISCUSSION...
ISSUED AT 800 PM CDT SUN MAY 19 2013
WITH AMPLE MUCAPE /2000 J-KG/ IN NORTHEAST IOWA AND THE STORMS
HEADING INTO THAT AREA FROM CENTRAL IOWA...CURRENT THINKING IS THE
STORMS WILL COLD POOL TOGETHER AND FORM A SQUALL LINE THAT WILL
MOVE ACROSS NORTHEAST IOWA AND INTO WISCONSIN. DEEP SHEAR IS
PRETTY GOOD...OVER 40 KTS FOR SUPERCELLS....BUT ISOLATED
CONVECTION WILL ONLY BE FOUND AHEAD OF THE LINE. OTHERWISE...THE
0-3KM SHEAR IS AROUND 20 KTS WHICH IS NOT THAT STRONG. SO...A
MODERATELY STRONG SQUALL LINE WITH BROKEN SEVERE SEGMENTS MOVING
ACROSS THE FORECAST AREA THROUGH ABOUT 12-1 AM IS THE LATEST PLAN.
THIS LINE SHOULD DISRUPT THE BOUNDARY PINNED OVER MITCHELL COUNTY
AND END THE RAINFALL EVENT THIS EVENING...PROBABLY BY 10 PM.
&&
.SHORT TERM...(TONIGHT AND MONDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013
UPPER LEVEL SHORTWAVE TROUGH SERVING AS ONE FOCUS FOR STORM
DEVELOPMENT EARLY THIS AFTERNOON. SKIES HAVE CLEARED AHEAD OF THE
SHORTWAVE...MOVING NORTH/NORTHEAST ACROSS IOWA...ALLOWING FOR RAPID
DESTABILIZATION OF THE ATMOSPHERE. MUCAPES PER LATEST RAP ANALYSIS
HAVE RISEN INTO THE 2-3 K J/KG RANGE...WITH 30-40 KTS OF EFFECTIVE
SHEAR. SUPERCELL DEVELOPMENT IS SUPPORTED. SEE A POTENTIAL FOR ALL
SEVERE WEATHER TYPES...WITH SUPERCELLS MORPHING INTO BOWING
SEGMENTS. THINK DAMAGING WINDS MIGHT BECOME THE GREATER THREAT LATER
THIS AFTERNOON AND EVENING.
HRRR SUGGESTS THERE WILL BE ANOTHER ROUND OF STRONG/SEVERE STORMS
COMING IN TOWARD 06S AS A SHORTWAVE PUSHES NORTHWARD ACROSS IOWA.
INSTABILITY WOULD DECREASE WITH THE LOSS OF DAYTIME HEATING...BUT
GFS/NAM STILL SUGGEST 1000+ J/KG OF MUCAPE AT 06Z...WITH 40+ KTS OF
0-6 KM SHEAR. PLENTY TO CONTINUE A SEVERE THREAT.
FOR MONDAY...ATMOSPHERE PROGGED TO RELOAD FOR THE AFTERNOON/EVENING
WITH MUCAPES UPWARDS OF 2500 J/KG AND MLCAPES UP TO 2000 J/KG. 0-6KM
WIND SHEAR CLIMBS TO 40-50 KTS BY 00Z TUE...SUPPORTIVE OF SUPERCELL
DEVELOPMENT. 0-1KM SHEAR IS 15-20 KTS. IF ALL THIS COMES TO
PASS...ATMOSPHERE WOULD BE RIPE FOR SEVERE WEATHER...WITH ROTATING
SUPERCELLS AND THE GAMBIT OF SEVERE THREATS. THE KEY IS THE
KICKER...AND THAT IS WHERE THE FORECAST CHALLENGE LIES. GFS/NAM
SUGGEST A SHORTWAVE TROUGH COULD LIFT OUT OF THE BASE OF THE UPPER
LEVEL TROUGH FOR THE AFTERNOON/EVENING...BUT ALSO POINT TO POSSIBLE
MCVS SPINNING INTO THE REGION. MEANWHILE...THERE WILL LIKELY BE LEFT
OVER SFC BOUNDARIES FROM CONVECTION TODAY/TONIGHT. WHERE THESE LIE
IS UNKNOWN. CONFIDENCE IS NOT HIGH IN WHERE/WHEN CONVECTION WILL
FIRE...BUT BELIEVE THE LATE AFTERNOON/EVENING WOULD BE THE FAVORED
TIME FOR A SEVERE THREAT...AND GENERALLY FROM CENTRAL WI INTO
NORTHEAST IA.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 220 PM CDT SUN MAY 19 2013
THE VIRTUALLY STATIONARY UPPER LEVEL LOW FINALLY STARTS TO MAKE ITS
WAY EAST OUT OF THE NORTHERN PLAINS TUE...PER LATEST GFS/NAM/EC. THE
LOW WEAKENS SOME AS IT SLIDES OVER THE UPPER MISSISSIPPI RIVER
VALLEY TUE NIGHT/WED. MAIN COLD FRONT WITH THIS SYSTEM LOOKS LIKE IT
WILL SLIP THROUGH WITH THE LOW AROUND WED...BUT MODELS KEEP
CONVECTION AT A MINIMUM AROUND IT. RATHER...THE PCPN FOCUS IS
WITH THE LOW LEVEL MOISTURE TRANSPORT...WHICH IS WELL EAST OF THE
COLD FRONT...WRAPPING NORTH/WEST OF THE LOW. SOME MODEL DISAGREEMENT
WITH HOW FAR SOUTH THE AREAS OF SHOWERS/ISOLD STORMS WOULD REACH
WED...WITH THE GFS MORE SOUTH THAN THE EC. IT REMAINS A MESSY
SCENARIO WITH CLARITY LACKING...BUT TRENDS FAVOR THE GREATER PCPN
CHANCES OVER THE NORTHERN 1/2 OF THE FORECAST AREA. WILL LEAN ON
MODEL CONSENSUS FOR THE CHANCES.
TURNING BACK TO TUE...MUCAPES BUILD TO 1500+ J/KG OVER THE EASTERN
1/2 OF THE FORECAST DURING THE AFTERNOON...WITH 0-6 KM SHEAR OF
30-40 KTS. SOME SUGGESTIONS IN THE GFS/NAM OF A PIECE OF UPPER LEVEL
ENERGY ROTATING AROUND THE LOW...WHICH COULD SERVE AS A FOCUS FOR
SHOWER/STORM DEVELOPMENT. ATMOSPHERE LOOKS GOOD FOR STORM PRODUCTION
IF A SPARK FOR CONVECTION IS THERE...WITH A SEVERE THREAT IN THE
EAST TUE AFTERNOON/EARLY EVENING. AGAIN...KEY HERE IS WHERE THE PCPN
FOCUSES WILL BE...INCLUDING ANY MESO SCALE BOUNDARIES AND/OR MCVS
LEFT FROM PREVIOUS CONVECTION.
BETTER AGREEMENT BETWEEN THE GFS AND ECMWF WITH PUSHING THAT
LINGERING LOW EAST/SOUTHEAST ON THU...ALLOWING AN UPPER LEVEL SFC
RIDGE/HIGH PRESSURE SYSTEM TO BUILD INTO THE REGION. SHOULD GET A
COUPLE DRIER DAYS AS A RESULT. HOWEVER...WARM/MOIST AIR ON THE
BACKSIDE OF THE HIGH COUPLED WITH A BIT OF UPPER LEVEL ENERGY COULD
RETURN SOME SHOWERS/STORMS TO THE REGION SAT-SUN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 800 PM CDT SUN MAY 19 2013
PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST 06Z. THESE
WILL HAVE HEAVY RAIN AND MAY HAVE DAMAGING WINDS.
&&
.HYDROLOGY...
ISSUED AT 800 PM CDT SUN MAY 19 2013
CONSIDERED AN EXPANSION TO THE FLASH FLOOD WATCH BUT BELIEVE THE
AREA IS WELL PLACED. WITH THE THUNDERSTORMS MOVING IN FROM
IOWA...THERE SHOULD BE A SCOURING EASTWARD AND END TO THE RAIN IN
NERN IA.
EXPECTING THE CEDAR RIVER TO RISE DOWNSTREAM OF OSAGE...CHALRES
CITY WILL SEE A LARGE JUMP IN THE NEXT 12 HOURS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR MNZ079-086-087-094-
095.
IA...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR IAZ008.
&&
MESOSCALE...BAUMGARDT
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION...BAUMGARDT
HYDROLOGY....RIECKHazardous weather outlook, May 19, 6:06 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 606 PM CDT SUN MAY 19 2013 IAZ008-MNZ079-086-087-094-095-201100- DODGE-FILLMORE-MITCHELL-MOWER-OLMSTED-WABASHA- 606 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY. A TORNADO WATCH IS IN EFFECT THROUGH 9 PM. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA INTO THE EARLY EVENING. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY MID EVENING...TO CONTINUE STORMS INTO THE OVERNIGHT. LARGE HAIL...DAMAGING WINDS...FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS EXPECTED THAT THE THREAT MAY BE FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE. THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE PERIODICALLY NEEDED THROUGH THE EVENING. YOUR REPORTS HAVE BEEN VERY HELPFUL THUS FAR. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ009>011-018-019-029-030-MNZ088-096-WIZ032-201100- ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOUSTON-HOWARD- WINNESHIEK-WINONA- 606 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND BUFFALO COUNTY. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT THROUGH 9 PM. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA INTO THE EARLY EVENING. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY MID-LATE EVENING...TO CONTINUE STORMS INTO THE OVERNIGHT. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE. THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE PERIODICALLY NEEDED THROUGH THE EVENING. YOUR REPORTS HAVE BEEN VERY HELPFUL THUS FAR. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-033-034-041-201100- CLARK-JACKSON-LA CROSSE-TAYLOR-TREMPEALEAU- 606 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT THROUGH 1 AM MONDAY. THUNDERSTORMS COULD DEVELOP EASTWARD THIS EVENING...FROM ACTIVITY THAT HAS BEEN ONGOING THROUGH THE LATE AFTERNOON IN MINNESOTA. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO MOVE IN FROM IOWA OVERNIGHT. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING...AND AN ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE. THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY AREAS FURTHER WEST TOWARD MINNESOTA THIS EVENING. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ042>044-053>055-061-201100- ADAMS-CRAWFORD-GRANT-JUNEAU-MONROE-RICHLAND-VERNON- 606 PM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHWEST WISCONSIN. THUNDERSTORMS COULD DEVELOP EARLY THIS EVENING...HOWEVER THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM SOUTHERN IOWA BY MID TO LATE EVENING. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE ALL POSSIBLE THROUGH LATE EVENING. BY THAT TIME...IT IS EXPECTED THAT THE THREAT MAY BE HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING AND LIGHTNING IN THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...LOCALIZED FLOODING...AND EVEN A FEW TORNADOES ARE POSSIBLE. THERE WILL BE OCCASIONAL THUNDERSTORMS FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BECOME MORE POSSIBLE AS THE EVENING PROGRESSES. SPOTTERS WILL LIKELY BE NEEDED MONDAY AS WELL. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WETENKAMP/BAUMGARDT
In the hours before
Local storm report, May 19, 8:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 3 SW LEWISTON 43.95N 91.91W
05/19/2013 WINONA MN LAW ENFORCEMENT
SEMI JACKED KNIFED ON I-90 IN WESTERN WINONA.
&&
ZTLocal storm report, May 19, 8:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG LEWISTON 43.98N 91.87W
05/19/2013 WINONA MN LAW ENFORCEMENT
TREES DOWN IN THE CITY
0721 PM HAIL LEWISTON 43.98N 91.87W
05/19/2013 M1.00 INCH WINONA MN 911 CALL CENTER
&&
HALBACHLocal storm report, May 19, 8:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
817 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD OSAGE 43.28N 92.81W
05/19/2013 MITCHELL IA EMERGENCY MNGR
HWY 218 BETWEEN OSAGE AND ST ANSGAR IS CLOSED. EM REPORTS
90 PERCENT OF GRAVEL ROADS IN COUNTY ARE COVERED WITH
WATER.
&&
ZTSpecial weather statement, May 19, 8:25 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 825 PM CDT SUN MAY 19 2013 WIZ033-034-041-042-200230- JACKSON-LA CROSSE-MONROE-TREMPEALEAU- 825 PM CDT SUN MAY 19 2013 AT 824 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOLMEN...MOVING NORTH AT 40 MPH. WIND GUSTS UP TO 55 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... SEVERSON COULEE...MINDORO CUT...CAMP EHAWEE...STEVENSTOWN...NORTH BEND...PEACOCK HILL...THIMBLE PARK AND MELROSE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MONDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. JW
Local storm report, May 19, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD 3 E AUSTIN 43.67N 92.91W
05/19/2013 MOWER MN TRAINED SPOTTER
ROSE CREEK NEAR JELLYSTONE CAMPGROUND /I-90 EXIT 187/
RISING RAPIDLY AND LESS THAN A FOOT FROM GOING OVER ITS
BANKS
&&
MWLocal storm report, May 19, 8:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND DMG ROLLINGSTONE 44.10N 91.82W
05/19/2013 WINONA MN TRAINED SPOTTER
LARGE TREE BRANCHES DOWN. SOME BRANCHES FELL ON VEHICLES
AND ALSO ON A DECK...CAUSING DAMAGE
&&
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:40 PM CDT | River Flood Warning | ARX | Floyd | 62 hr |
| May 19, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton, Fayette, Winneshiek | 80 min |
| May 19, 11:00 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 45 min |
| May 20, 12:08 AM CDT | Areal Flood Warning | ARX | Floyd, Mitchell | 16 hr |
| May 20, 10:41 AM CDT | Areal Flood Warning | ARX | Howard | 5 hr |
| May 20, 3:38 PM CDT | Areal Flood Warning | ARX | Floyd, Howard, Mitchell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.